On Equations over Sets of Integers

Authors Artur Jez, Alexander Okhotin

Thumbnail PDF


  • Filesize: 309 kB
  • 12 pages

Document Identifiers

Author Details

Artur Jez
Alexander Okhotin

Cite AsGet BibTex

Artur Jez and Alexander Okhotin. On Equations over Sets of Integers. In 27th International Symposium on Theoretical Aspects of Computer Science. Leibniz International Proceedings in Informatics (LIPIcs), Volume 5, pp. 477-488, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2010)


Systems of equations with sets of integers as unknowns are considered. It is shown that the class of sets representable by unique solutions of equations using the operations of union and addition $S+T=\makeset{m+n}{m \in S, \: n \in T}$ and with ultimately periodic constants is exactly the class of hyper-arithmetical sets. Equations using addition only can represent every hyper-arithmetical set under a simple encoding. All hyper-arithmetical sets can also be represented by equations over sets of natural numbers equipped with union, addition and subtraction $S \dotminus T=\makeset{m-n}{m \in S, \: n \in T, \: m \geqslant n}$. Testing whether a given system has a solution is $\Sigma^1_1$-complete for each model. These results, in particular, settle the expressive power of the most general types of language equations, as well as equations over subsets of free groups.
  • Language equations
  • computability
  • arithmetical hierarchy
  • hyper-arithmetical hierarchy


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads